Alert archive / Illinois / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 130, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2015, 9:31 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2015, 9:31 PM CDT (02:31 UTC)
- Expired
- Jun 28, 2015, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 9:32 PM CDT | HAIL 0.25 | Millstadt, IL | |
| Jun 28, 9:51 PM CDT | HAIL 0.7 | Smithton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:03 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
665
WUUS53 KLSX 290231
SVRLSX
ILC133-163-290315-
/O.NEW.KLSX.SV.W.0130.150629T0231Z-150629T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
931 PM CDT SUN JUN 28 2015
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MONROE COUNTY IN SOUTHWEST ILLINOIS...
SOUTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 1015 PM CDT
* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLSTADT...
AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FREEBURG...SMITHTON...NEW ATHENS...BARR...FLORAVILLE...PADERBORN
AND HECKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3834 8974 3822 8999 3846 9023 3856 9008
TIME...MOT...LOC 0231Z 309DEG 20KT 3845 9009
HAIL...1.00IN
WIND...60MPH
$$
GLASS3 follow-up statements
837
WWUS53 KLSX 290244
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT SUN JUN 28 2015
ILC133-163-290315-
/O.CON.KLSX.SV.W.0130.000000T0000Z-150629T0315Z/
MONROE IL-ST. CLAIR IL-
944 PM CDT SUN JUN 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN ST.
CLAIR AND EAST CENTRAL MONROE COUNTIES UNTIL 1015 PM CDT...
AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITHTON...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREEBURG...SMITHTON...NEW ATHENS...PADERBORN AND HECKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3834 8974 3822 8999 3843 9016 3852 9002
TIME...MOT...LOC 0244Z 309DEG 20KT 3840 9002
HAIL...1.00IN
WIND...60MPH
$$
GLASS583
WWUS53 KLSX 290300
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 PM CDT SUN JUN 28 2015
ILC133-163-290315-
/O.CON.KLSX.SV.W.0130.000000T0000Z-150629T0315Z/
MONROE IL-ST. CLAIR IL-
1000 PM CDT SUN JUN 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
CLAIR AND EAST CENTRAL MONROE COUNTIES UNTIL 1015 PM CDT...
AT 958 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITHTON...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEW ATHENS AND HECKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3824 8996 3839 9005 3846 8993 3834 8974
TIME...MOT...LOC 0301Z 309DEG 20KT 3838 8993
HAIL...1.00IN
WIND...60MPH
$$
GLASS873 WWUS53 KLSX 290311 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1011 PM CDT SUN JUN 28 2015 ILC133-163-290321- /O.EXP.KLSX.SV.W.0130.000000T0000Z-150629T0315Z/ MONROE IL-ST. CLAIR IL- 1011 PM CDT SUN JUN 28 2015 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CLAIR AND EAST CENTRAL MONROE COUNTIES WILL EXPIRE AT 1015 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM. LAT...LON 3824 8996 3839 9005 3846 8993 3834 8974 TIME...MOT...LOC 0311Z 309DEG 20KT 3834 8987 $$ GLASS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:48 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 28, 3:48 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 348 PM CDT Sun Jun 28 2015 .SHORT TERM: (Through Late Tonight) Issued at 347 PM CDT Sun Jun 28 2015 It appears that the late afternoon and early evening severe weather threat is beginning to take shape with the recent development of convection over ne MO between KIRK-KUIN. Instability has made a slow but steady increase over western MO...with of MLCAPES 2000-2500 J/Kg now over west central MO being advected northeast by low level winds ahead of southward pressing surface low over IA. Believe all modes of severe weather will be in play early this evening, but somewhat increasing concern is tornado potential as low level flow from eastern MO into sw IL backs in advance of the surface low producing favorable low level helicity...and SPC mesoanalysis indicates that 0-1km SRH has now ramped up into the 150-200 range from KUIN to just N of STL metro. Believe that tonight's storms will be the typical "quick hit" variety that is typical of NW flow situations, and although they will be producing heavy rain they will also be progressive so persistent excessive rains are not anticipated. It's likely that the bulk of the shower and thunderstorm activity will be between now and midnight, but have maintained chance PoPs over southeast sections of the CWA into the predawn hours ahead of surface low and associated frontal boundary. Truett .LONG TERM: (Monday through Next Sunday) Issued at 347 PM CDT Sun Jun 28 2015 (Monday through Tuesday) NW flow aloft will continue early this weekend. Much like yesterday...some isolated to scattered showers/thunderstorms are expected to develop primarily in the afternoon/early evening hours each day with the higher threat along and east of the Mississippi River which will reside under cooler temps aloft. Slightly below normal to near normal temperatures expected each day with highs in the 80s. (Tuesday Night through Sunday) More active weather is still anticipated for midweek beginning late Tuesday night into early Thursday. A more vigorous shortwave trough will transverse the lower Missouri River Valley and interact with strong low-level warm/moist advection. Thunderstorms are likely Wednesday and Wednesday night with the axis of highest probabilities through central and southeastern Missouri. Northwest flow will continue through next weekend with more showers and thunderstorms possible each period. Another shortwave looks to affect the bi-state area on Friday/Friday night. Still have high chance PoPs for now as there is some temporal differences between the GFS/EC/Canadian. Pattern for the 4th of July weekend looks fairly similar to Monday/Tuesday of this week with slightly below normal temperatures for highs and diurnal instability helping develop convection each afternoon. Gosselin && .AVIATION: (For the 18z TAFs through 18z Monday Afternoon) Issued at 105 PM CDT Sun Jun 28 2015 Expect rapid storm development in the 20-22z time frame as UVV associated upper level shortwave over eastern IA drops south and interacts with low level WAA of increasinginly unstable airmass over our CWA. TAFs reflect a first estimate of timing and intensity (primarily IFR vsbys/MVFR cigs) at each location, which will be updated once convection shows its hand. Current indications are that convection should also shut down rapidly during the early evening hours, with tranquil VFR conditions. Specifics for KSTL: Clouds aoa 5kft and scattered showers are anticipated early this afternoon, with increasing threat of intense thunderstorms (IFR vsbys/MVFR cigs) in the 22-00z time frame due to features mentioned in the primary AFD discussion. Storms should rapidly sweep southeast of the area during the early evening hours, with VFR conditions/clear skies for the remainder of the overnight hours. Truett && .PRELIMINARY POINT TEMPS/POPS: Saint Louis 69 84 70 89 / 70 30 20 30 Quincy 64 80 65 85 / 70 30 20 30 Columbia 65 84 66 88 / 60 5 10 20 Jefferson City 65 85 67 88 / 60 5 10 10 Salem 67 82 67 83 / 60 30 20 30 Farmington 66 84 65 87 / 60 20 10 20 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 28, 3:46 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 346 PM CDT SUN JUN 28 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 346 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THE NORTH...MIDDLE AND SOUTH FABIUS RIVERS...THE MISSISSIPPI RIVER AT QUINCY...QUINCY LOCK AND DAM 21...AND SAVERTON LOCK AND DAM 22 AS WELL AS POINTS ALONG THE ILLINOIS RIVER ARE CURRENTLY IN MAJOR FLOOD STAGE. THUNDERSTORMS ARE THROUGH THIS EVENING. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY POINTS ALONG THE ILLINOIS RIVER WILL CONTINUE TO BE IN MAJOR FLOOD THROUGH AT LEAST THE 4TH OF JULY WEEKEND. THE NORTH...MIDDLE AND SOUTH FABIUS RIVERS ARE EXPECTED TO CONTINUE TO EXCEED MAJOR FLOOD STAGE THROUGH MONDAY. MAJOR FLOODING IS FORECAST ALONG THE MISSISSIPPI RIVER AT WINFIELD LOCK AND DAM 25...GRAFTON AND CHESTER OVER THE NEXT FEW DAYS. THE CHANCE FOR THUNDERSTORMS CONTINUES OVER PARTS OF THE AREA THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THROUGH THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT HAIL...WIND GUSTS ABOVE 40MPH OR WIND DAMAGE...AS WELL AS WALL CLOUDS...FUNNEL CLOUDS...AND TORNADOES TO THE NATIONAL WEATHER SERVICE. GOSSELIN
In the hours before
Local storm report, Jun 28, 9:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL ST. LOUIS 38.64N 90.24W
06/28/2015 E1.50 INCH ST. LOUIS CITY MO TRAINED SPOTTER
HIGHWAY 40 AND MCCAUSLAND.
&&
GOSSELINLocal storm report, Jun 28, 9:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL ST. LOUIS 38.64N 90.24W
06/28/2015 E1.00 INCH ST. LOUIS CITY MO AMATEUR RADIO
ARSENAL AND HAMPTON
&&
GOSSELINLocal storm report, Jun 28, 9:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
904 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL ST. LOUIS 38.64N 90.24W
06/28/2015 E1.25 INCH ST. LOUIS CITY MO AMATEUR RADIO
ARSENAL AND HAMPTON
&&
CORRECTED EVENT
GOSSELINLocal storm report, Jun 28, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL ST. LOUIS 38.64N 90.24W
06/28/2015 M1.50 INCH ST. LOUIS CITY MO NWS EMPLOYEE
TOWER GROVE PARK
&&
MILLERLocal storm report, Jun 28, 9:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
915 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HEAVY RAIN ST. ANN 38.73N 90.39W
06/28/2015 M2.23 INCH ST. LOUIS MO TRAINED SPOTTER
RAINFALL LAST 40 MINUTES.
&&
GOSSELINLocal storm report, Jun 28, 9:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
923 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HEAVY RAIN BRIDGETON 38.77N 90.43W
06/28/2015 E1.25 INCH ST. LOUIS MO TRAINED SPOTTER
IN 20 MINUTES
&&
TRUETTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:06 PM CDT | Flash Flood Warning | LSX | Pike | 5 hr |
| Jun 28, 7:28 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 47 min |
| Jun 28, 8:26 PM CDT | Tornado Warning | LSX | Madison | 10 min |
| Jun 28, 8:48 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 42 min |
| Jun 29, 5:08 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.